Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Goodland, KS

June 7, 2009Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2009, 4:35 PM MDT for Yuma County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 4:35 PM MDT (22:35 UTC)
Expired
Jun 7, 2009, 5:30 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:50 PM MDTHAIL 0.753 Se Yuma, CO
Jun 7, 5:15 PM MDTHAIL 13 Nne Idalia, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 4:31 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072235
SVRGLD
COC125-072330-
/O.NEW.KGLD.SV.W.0039.090607T2235Z-090607T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WRAY...VERNON...LAIRD...
  KIRK...JOES...IDALIA...HEARTSTRONG...HALE...ECKLEY...BONNY
  RESERVOIR...BEECHER ISLAND...ABARR...

* UNTIL 530 PM MDT

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF YUMA TO ABARR
  TO 15 MILES SOUTHWEST OF JOES...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YUMA AROUND 445 PM MDT...
  JOES AND HEARTSTRONG AROUND 450 PM MDT...
  KIRK AROUND 455 PM MDT...
  ECKLEY AROUND 505 PM MDT...
  VERNON AND IDALIA AROUND 510 PM MDT...
  WRAY...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 223.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
      4017 10280 4022 10279
TIME...MOT...LOC 2235Z 279DEG 38KT 4016 10289 3989 10274
          3956 10291

$$

THEDE
3 follow-up statements
000 
WWUS53 KGLD 072252
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SUN JUN 7 2009

COC125-072330-
/O.CON.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
452 PM MDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR YUMA COUNTY...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM YUMA TO 7 MILES SOUTHEAST OF
HEARTSTRONG TO 8 MILES SOUTHWEST OF KIRK...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKLEY AROUND 505 PM MDT...
  VERNON AND IDALIA AROUND 510 PM MDT...
  BEECHER ISLAND AROUND 520 PM MDT...
  WRAY...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...
  LAIRD AROUND 530 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
      4017 10280 4022 10279
TIME...MOT...LOC 2252Z 279DEG 38KT 4013 10265 3986 10250
          3953 10268

$$

THEDE
000 
WWUS53 KGLD 072313
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUN 7 2009

COC125-072330-
/O.CON.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
513 PM MDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR YUMA COUNTY...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WRAY TO 6 MILES SOUTHWEST OF
BEECHER ISLAND TO 11 MILES SOUTH OF IDALIA...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WRAY AND BEECHER ISLAND AROUND 520 PM MDT...
  LAIRD...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
      4017 10280 4022 10279
TIME...MOT...LOC 2313Z 279DEG 38KT 4010 10229 3982 10222
          3955 10236

$$

THEDE
000 
WWUS53 KGLD 072325
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SUN JUN 7 2009

COC125-072335-
/O.EXP.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
525 PM MDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY WILL EXPIRE AT 530
PM MDT...

THUNDERSTORMS CONTINUE TO MOVE QUICKLY TO THE EAST AND SHOULD EXIT 
THE COUNTY BY 520 PM MDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
      4017 10280 4022 10279
TIME...MOT...LOC 2325Z 279DEG 38KT 4008 10213 3980 10206
          3953 10220

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN JUN 7 2009

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUN 7 2009

FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND
SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE
AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER
SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING
CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS
WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH
SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN
COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST.
ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT
DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE
DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION
EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS
BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS.

ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN
PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN
THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN
WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL
DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO
NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET.

ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE
PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON.
INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT
FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING
MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A
NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE
INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY
NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE
ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND
DIMINISH TUESDAY EVENING.

MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW
MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS
OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME.
SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN
CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND
STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS
GIVEN THE UNCERTAINTIES.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUN 7 2009

BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD.
TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A
RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS
UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE
ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH
PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY
SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE
SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW
AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR NORMAL.

024
&&

1153 AM MDT SUN JUN 8 2009

IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK
REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING
OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES
THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE
POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR
SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME.
THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER
CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 10:35 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING
INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A
FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH
EARLY EVENING.

FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF
THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 7, 3:01 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN JUN 7 2009

COZ090-091-072300-
KIT CARSON COUNTY-YUMA COUNTY-
301 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34
MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO
STRONG ROTATION OVER THE PAST HOUR.

PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

THEDE
Special weather statement, Jun 7, 4:24 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUN 7 2009

COZ090-072330-
YUMA COUNTY-
424 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE
SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:36 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.